• Seventeen patients with malignant hypercalcemia were treated with a combination of a single dose of 3-amino 1-hydroxypropylidene-1-bisphosphonate (APD [also known as AHPrBP or palmidronate disodium]) and salmon calcitonin given as suppositories for 3 days. To assess whether such a combined short treatment has a significant benefit leading to earlier normalization of the plasma calcium level than does APD alone, 17 additional patients matched for the type of tumor, initial plasma calcium level, urinary hydroxyproline level, and the dose of APD served as controls. All patients receiving the combination of calcitonin and APD achieved normalization of the plasma calcium level within 9 days, with a decrease from 3.22 ±0.90 mmol/L (mean ± SEM) to 2.29 ± 0.03 mmol/L. In the group receiving APD alone, the plasma calcium level normalized in only 14 of 17 patients by day 9. In the group receiving calcitonin and APD, the drop in the plasma calcium level occurred more rapidly, and the plasma calcium values were lower from days 2 to 4. This advantage was explained by the calciuric effect of calcitonin, as reflected by a significant decrease in the notional setting of renal reabsorption of calcium, reaching 2.16±0.06 mmol/L compared with 2.34 ± 0.06 mmol/L in the group receiving APD alone. There were no side effects of both treatments, in particular neither flushing nor nausea induced by the suppositories of calcitonin. Clinical Improvement occurred after 2 days In the group receiving the combined treatment. In conclusion, the combined treatment is rapidly effective and safe in the treatment of patients with hypercalcemia, particularly when the notional setting of renal tubular reabsorption of calcium Is increased and a rapid correction of the plasma calcium level is needed.
(Arch Intern Med. 1990;150:2125-2128)
Thiébaud D, Jacquet AF, Burckhardt P. Fast and Effective Treatment of Malignant HypercalcemiaCombination of Suppositories of Calcitonin and a Single Infusion of 3-Amino 1-Hydroxypropylidene-1-bisphosphonate. Arch Intern Med. 1990;150(10):2125–2128. doi:10.1001/archinte.1990.00390210095021